7 answers

ADHD Medication for 7 Year Old Boy

My grandson has recently been diagnosed with ADHD (as was his father who is now 38 years old). The physician has put him on Intuniv. This medication is not a stimulant, but he does get sleepy. He has been on the medicine for about two months and we are contemplating upping the dosage from 2 mg. to 3 mg. but are concerned about how long it will take him to get over the drowsiness. He is in a better mood now, his school work has definitely improved some, but he still lacks the desired focus that he needs to be successful everyday. His teacher reports that she is not accustomed to having children on this medication, and that usually ADHD meds show a more immediate change. So...does anyone have a child on Intuniv? How long did it take for your child to get over the drowsiness? Did the drug seem to help your child stay focused .... especially if you can compare it to the other ADHD drugs that are stimulants. Thanks...Sanpep

2 moms found this helpful

What can I do next?

More Answers

I'm not familiar with this particular med. In the (quite a few) years that I have been giving meds to my boys for ADHD, I would always consult the doctor with questions. If your son has this prescription from a doctor who is not a psychiatrist, I would ask for a referral to one (if I were you).

Usually, when my son would be prescribed something, I would ask these basic questions:
- how soon could I (we) expect to see some improvement?
- what symptoms, or signs, should I look for which indicates he is not tolerating the new med well?

If I'm understanding you correctly, the doctor needs to hear about the lack of focus and drowsiness side-effects. The doctor might suggest a different med or a different dosage based on that information.

Good luck! It's good to see improvement!
Oh, and _always_ ask the school teachers to let you know about what they see in terms of focus and drowsiness. For me, a comment from a teacher would tell me more than I would notice, say on a weekend day.

D.

1 mom found this helpful

You've already gotten some good answers, but here's my 2 cents. Intuniv is to be given at night. I'm surprised your ordered physician didn't make that clear. It does make them sleepy - helping some of these hyper little kiddos get to sleep. I would try night-time dosing 1st (call the dr first). If you get to a dosage that dr thinks is acceptable, they may put him on something additional for focus. It is not uncommon for ADHD kids to be on more than one med. Good luck!!

1 mom found this helpful

Intuniv is for impulse control. It is the new long acting version of Tenex, a high blood pressure medication. My son takes it in the evening to help him sleep. It also helps him be on track in the morning before his other medicine (Vyvanse) kicks in. It is not really meant to deal with focus issues, just impulsive behavior. My son started out only taking Tenex and when he started kindergarten we had to add Vyvanse in order for the focus problem to be helped. He is doing great. He is in first grade and the teacher says he is so focused and interested in learning that he is a pleasure to have in class. He has now joined baseball and Cub Scouts too. Much to our delight. Before sports or groups were hard for him.

1 mom found this helpful

You really shouldn't see sleepiness -- the whole "zombie" thing is if the medication or dosage isn't right. Intuniv is extremely new, so I'm not familiar with it, so perhaps it's acceptable with this one. However, seeing it for two months strikes me as an unacceptable side effect. Our son has been on many of the other ADHD medications (most in the Ritalin family) and we've always been told to call the doctor right away if he seems sedated/too tired on them. So far, we haven't seen that as a side effect.

When in doubt, call the doctor. I've found it's always critical to get his/her input on what is right with a particular medication.

1 mom found this helpful

I was wondering about that new medicine. I'd ask if he can take it at night. My daughter is on Vyvance and it's great until it wears off in the afternoon and she's NEVER slept so I was wondering if taking it at night would help her sleep.

The Intuniv is a very new medication which is why the teacher isn't accustomed to kids being on it.

1 mom found this helpful

I agree with Beth...ask the Dr. about taking it at night. My 7 year old is also been on Intuniv since Jan. He is on 2 mg, but we are going to be moving him to 3 mg soon. He has done really well on 2 mg, but we still see a little room for improvement on impulsiveness. Our Dr. said most kids end up on 3 or 4 mg. Our son was still seeing some slight sleepiness in the late afternoon and evening, but alot had subsided since first taking the medicine in January. Our Dr. recently told us to try switching it to night time, We have set him to take it at 8 pm (he is usually in bed around 8:30 or so most nights). That way the sleepiness will occur sometime in the night. So far I think it has been working better.

1 mom found this helpful

i do not know about that particular medicine but i do know that when my 18 year old switched from aderall to concerta with his wellbutrin he became homicidal/ suicidal and by the grace of God was not able to harm himself other than losing alot of friends due to his change of attitude. we thought it was his "i'm 18 i can do what i want" mentality but it was the meds. please be careful with all meds for ADHD. best of luck to you.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.